Utah, 2004

Dense Fog in Utah, January 8, 2004

January 8, 2004 · NWS GJT · 1 event in 1 county or zone

High pressure over the area and snow cover produced a strong inversion in the central valleys of extreme eastern Utah. This resulted in widespread dense fog with visibilities less than 1/4 mile.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

High pressure over the area and snow cover produced a strong inversion in the central valleys of extreme eastern Utah. This resulted in widespread dense fog with visibilities less than 1/4 mile. Major highways were affected by the dense fog, including Interstate 70.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 8, 3:32 AM MST, 3 hours 28 minutes earlier.

Area forecast discussion, Jan 8, 3:32 AM MST, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
332 AM MST THU JAN 8 2004

.DISCUSSION...
SHORT TERM (TODAY-FRIDAY NIGHT)...SNOW SHOWERS CURRENTLY HANGING ON
ACROSS NRN MTNS PER CDOT ROAD REPORTS IN W-NW MOIST OROGRAPHIC FLOW
WITH MARGINAL CONVECTIVE INSTABILITY. SHORTWAVE MOVING ACROSS SW WY
WILL ALSO BRUSH NRN ZONES EARLY THIS MORNING BUT SHOULD PASS BY
AROUND 12Z. NOSE OF UPPER JET THEN SWEEPS ACROSS THE NORTH DURING THE
DAY FOR SOME HIGH CLOUDS AND BIT OF UPPER DIVERGENCE AS RIDGE BEGINS
TO AMPLIFY OVER THE GREAT BASIN...MAINTAINING A CHANCE OF SNOW
SHOWERS NRN MTNS THIS AFTN. PCPN SHOULD END BY TONIGHT AS JET MOVES
EAST AND ATMS CONTINUES TO STABILIZE...WITH UPPER RIDGE BECOMING THE
DOMINANT FEATURE FOR ERN UT/WRN CO TONIGHT THROUGH FRI NIGHT.

MAIN FORECAST CHALLENGE THE NEXT FEW DAYS WILL BE MAX TEMPS FOR THE
VALLEYS. THIS MOST RECENT STORM TOO WEAK TO FLUSH OUT MANY OF THE
VALLEYS...ESPECIALLY CNTL VALLEYS...OF REMNANT COLD AIR AND MOISTURE.
STABLE CONDITIONS TO PREVAIL WITH BUILDING RIDGE...SO WONT SEE ANY
MIXING THROUGH AT LEAST FRI NIGHT. THUS...WHILE HIGHER ELEVATIONS
BENEFIT FROM THE WARMING ALOFT AT 700 MB...SNOW COVER AND STAGNANT
AIR WILL RETARD WARMUP IN MANY VALLEYS. HAVE LOWERED MAX TEMPS FOR
MUCH OF THE I-70/US-50 CORRIDORS TODAY AND FRI.

AREAS OF FOG DEVELOPING ALONG I-70 IN ERN UT AND WRN CO AS WELL
OTHER AREAS. ISSUED A DENSE FOG ADVISORY FOR THE GRAND VALLEY (CO
ZONE 6) UNTIL MID-MORNING AS VISIBILITY HAS DROPPED TO 1/4 MI OR
LESS AT THE AIRPORT. WILL HANDLE OTHER AREAS WITH NOWCASTS UNTIL
MORE SPOTTER REPORTS AVAILABLE. ANY EVAPORATION/SUBLIMATION OF SNOW
COVER WILL ADD TO TRAPPED MOISTURE...AND WILL KEEP SOME MENTION OF
FOG FOR NRN/CNTL VALLEYS TONIGHT.

STABILIZING CONDITIONS AND DECREASING WINDS ALOFT WILL CREATE
GENERALLY POOR SMOKE DISPERSAL THROUGH FRIDAY NIGHT FOR FIRE WEATHER
CONCERNS.

LONG TERM (SATURDAY THROUGH THURSDAY)...
SATURDAY AND SUNDAY...GFS AND ECMWF HAVE BACKED OFF CONSIDERABLY
REGARDING THIS WEEKENDS SHORT WAVE.  IF CORRECT...THERE WON/T BE
ANY SNOW ANYWHERE IN OUR FORECAST AREA.  WITHOUT THIS SHORT WAVE...
CANNOT EXPECT THE MIXING OF TRAPPED COLD AIR IN THE SNOW COVERED
LOWER VALLEYS...LIKE THE GRAND AND GUNNISON VALLEYS.  IN THE
POSSIBILITY THAT SHORT WAVE AMPLIFIES AND DIGS INTO COLORADO...
REMOVED MENTION OF ANY SNOW FOR SATURDAY...BUT HAVE CONTINUED SLIGHT
CHANCE WORDING FOR MOUNTAIN SNOW FOR SUNDAY AFTERNOON.  EXPECT
WARMING TREND FOR MOST AREAS...WITH THE NOTABLE EXCEPTION OF
VERNAL...GUNNISON...AND CITIES ALONG THE COLORADO RIVER BELOW
EAGLE.  HAVE UNDERCUT MEX MOS GUIDANCE OF 5 TO 10 AT THOSE
LOCATIONS.

MONDAY THROUGH THURSDAY...FORECASTS BECOME MORE PROBLEMATIC FOR DAYS
5 THROUGH 8.  GFS HAS PERSISTENT NORTHWEST FLOW WITH EMBEDDED SHORT
WAVES.  THE ECMWF ISN/T HAS AMPLIFIED WITH THE H5 PATTERN ACROSS
THE U.S.  DECIDED TO LEAN TOWARD THE MORE AMPLIFIED GFS SINCE
BLOCKING RIDGE OVER THE YUKON AND STRONG POLAR VORTEX CENTERED OVER
THE HUDSON BAY WILL BE SIGNIFICANT PLAYERS WITH THE LARGE SCALE
PATTERN. THEREFORE...WILL MENTION SLIGHT CHANCE OF SNOW EACH
DAY FOR THE NORTHERN MOUNTAINS. BUT IT WILL BE POSSIBLE THAT NONE OF
THE SHORT WAVES WILL BE STRONG ENOUGH TO SCOUR OUT THE COLD DENSE AIR
ALONG THE COLORADO AND GUNNISON RIVERS.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...DENSE FOG ADVISORY FOR THE GRAND VALLEY ZONE 6.
.UT...NONE.

&&

JAD/PF
Hazardous weather outlook, Jan 8, 5:45 AM MST, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MST THU JAN 8 2004

COZ006-007-011-UTZ027-091245-
ARCHES/GRAND FLAT-CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
DEBEQUE TO SILT CORRIDOR-GRAND VALLEY-
545 AM MST THU JAN 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL VALLEYS OF EASTERN
UTAH AND WESTERN COLORADO.

.DAY ONE...TODAY AND TONIGHT...

FOG WILL POSE A PROBLEM FOR MOTORISTS IN SOME AREAS THIS MORNING AND
MAY REDUCE VISIBILITY TO 1/4 MILE IN SPOTS. A DENSE FOG ADVISORY IS
IN EFFECT FOR THE GRAND VALLEY OF WESTERN COLORADO THROUGH MID-
MORNING. PATCHY FOG IS EXPECTED TO DEVELOP TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

COZ004-010-091245-
ELKHEAD AND PARK MOUNTAINS-GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-
545 AM MST THU JAN 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN MOUNTAINS OF
WESTERN COLORADO.

.DAY ONE...TODAY AND TONIGHT...

AREAS OF SNOW THIS MORNING WILL AFFECT THE HIGHER PEAKS AND PASSES...
INCLUDING VAIL PASS AND RABBIT EARS PASS...AND WILL CAUSE A
REDUCTION IN DRIVING CONDITIONS. THE SNOW WILL GRADUALLY DECREASE
TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

COZ001>003-005-008-009-012>014-017>023-UTZ022>025-028-029-091245-
ANIMAS RIVER BASIN-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-GRAND AND BATTLEMENT MESAS-
LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MST THU JAN 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF EASTERN UTAH AND
WESTERN COLORADO.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

JAD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dense fog. Local standard time, as filed.

Dense Fog, Grand Flat and Arches

When
January 8, 7:00 AM MST to 12:30 PM MST
Where
Grand Flat and Arches forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.982, -109.570 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2004Every state in 2004This day in weather historyWarnings in Utah, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5383215.